Yesterday I spent the beautifully brisk morning in Vancouver: down to Childrens’ for my fourth helping of Chemotherapy and then to Chipotle for my second helping of Mexican food; equally noteworthy milestones.
But after spending the weekend alone at home, adjusting to the continued erratic demands of my body, it was nice to talk to my oncologist and get an update on how my treatment is actually going. And since my purpose is to breed optimism, I sit here, happy to share with you the updated report on my experience so far:
These were more frequent this past week. As I mentioned in my last post, they are annoyingly sporadic and uncontrollable. The worst part for me isn’t the depression or lack of enthusiasm, but after a while, it’s that I start to lose sense of who I am and the normalities of my old life. Locked up in my room, in complete isolation, all I can think about is the sickness. And then in a flash, like my abrupt cravings for salt, my focus shifts. Suddenly, I’m consumed by another emotion: hunger, fatigue, nausea. Or I’ll become dangerously happy, excited, motivated... lately, hunger’s been the most common of the bunch J
Well for starters, still no significant hair loss ... it is getting ridiculous. The chemo has controlled enough of my life thus far so I’ve decided, whether my hair likes it or not, to get it cut this weekend. I don’t care if my hair were to keep growing throughout the entire treatment, this is my decision; and finally a decision that my Cancer doesn’t have control over.
Another big change in my look has been the swelling of my cheeks: I look like a chipmunk. It’s fascinating, really, how the face can change so drastically over just a few weeks. But the oncologist did say it’s inevitable that my cheeks will get significantly puffier-so I’m learning to adjust!
Lastly, and the most intriguing, has been my weight distribution. Because of the steroids, I was expected to gain weight quite quickly (understandably seeing how I’m eating 6 meals a day). But despite my constant food consumption, since treatment I’ve lost a net total of 9 pounds. This initially worried my oncologist. Between the Triple O burgers and Chipotle Taco Burritos, there was no doubt in my mind I was putting on weight. But after consulting with a nutritionist and physiotherapist, we came to the conclusion that I have been losing most of the muscle in my legs. Playing competitive soccer 3 times a week and field hockey in between to spending 4 straight weeks in bed... I can hardly walk up the stairs with these Bambi twigs.
But of course, with every negative we look at the positive:
1) Losing my hair isn’t a corollary of chemotherapy, it’s an opportunity for statement; a change in my style. I may even feel inclined to take on the Miley Cyrus and whip out some bleach... I plan on making my decision impulsively.
2) My cheeks have gotten to the point of extreme chipmunk inflammation; so much so that my Marlin Brando Godfather impression can actually pass as identifiable.
3) My body’s been slightly redistributed and I’ve noticed my clothes fitting differently; I guess I have no choice but to go on a shopping spree and purchase a complete new wardrobe.
And above all, the best news is that most of these side effects, mental and physical, are results of the heavy steroids that I’ve been taking twice a day (Predisone). If all goes well, I’m scheduled to finish my induction phase by next week and move on to remission-No more steroids!!!
My cheeks will deflate, appetite will decrease and mood swings will hopefully lessen. Of course, with a new phase comes new drugs with I’m sure new, just as crazy demands... but we will cross that bridge when we get to it. For now, I’ll try to endure the irregularities as they come, moment by moment, day by day.
Dealing with the impulsive demands of Prednisone while continuing to breed optimism,
- - Serena Bonneville J